Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 13, 2021Idaho County, Idaho

NWS Missoula, MT issued this special weather statement at Jun 13, 2021, 7:32 PM PDT for Idaho County, Idaho. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 7:32 PM PDT (02:32 UTC)
Expired
Jun 13, 2021, 7:45 PM PDT
In force
13 min
Issued by
NWS Missoula, MT

County Idaho County, ID

The radar

The Missoula radar (KMSX), 146 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS85 KMSO 140232
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
732 PM PDT Sun Jun 13 2021
 
IDZ006-140245-
Southern Clearwater Mountains ID-
732 PM PDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO COUNTY UNTIL
745 PM PDT...

At 732 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lowell, or 26 miles east of Kamiah, moving north
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Idaho
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4612 11542 4613 11554 4632 11555 4629 11528
TIME...MOT...LOC 0232Z 189DEG 19KT 4621 11548 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 13, 1:18 PM PDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 13, 1:18 PM PDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
218 PM MDT Sun Jun 13 2021

.DISCUSSION...While current visible satellite imagery as of early
afternoon shows a rather clear day across the Northern Rockies,
thunderstorm activity is looking more likely for later this
afternoon. The ingredients for strong thunderstorms are lining up
for this afternoon and evening. These ingredients are strong mid-
level instability, shear, and sufficient moisture. Working
against these factors is a stable lower atmosphere. High
resolutions models are exhibiting more confidence that the low-
level stability will be overcome by a fast-moving shortwave,
giving way to storm initiation. These models are depicting storms
forming near Lost Trail Pass and moving north-northeast over the
Bitterroot Valley, the Highway 1 corridor, I-90 east of about
Superior to possibly as far east as Butte, Missoula, then moving
up through the Mission and Swan Valleys towards Glacier Park,
potentially clipping Kalispell. Storms should be east of the
Continental Divide by 9 or 10pm MDT. They will be capable of
producing strong winds, hail, brief heavy rain, and lightning.

Expect another hot day on Monday. Similar to today, ingredients
will be in place for afternoon thunderstorms. The major difference
is that there will not be a disturbance to kick start convection,
so confidence is much lower for the formation of strong storms.
Storms that are able to form will be capable of producing hail,
gusty winds, brief heavy rain, and lightning. Later on Monday
night and early Tuesday morning, a deep trough off the Pacific
Northwest will push a cold front into the Northern Rockies. If
instability lingers long enough overnight, this front could
initiate thunderstorms overnight on Monday or on Tuesday morning.
Regardless, the front will bring increased westerly winds, cooler
temperatures, and widespread rain showers to northwest Montana and
north-central Idaho on Tuesday.

Temperatures will return to seasonable for Wednesday under
westerly flow as a broad ridge begins to build over the
northwestern U.S. Some shower activity may continue over
northwest Montana in the morning. The ridge looks to persist for
the remainder of the week, bringing above-normal temperatures and
mostly fair weather. Model solutions begin to diverge over the
weekend.

&&

.AVIATION...Fair weather today will give way to a chance for
thunderstorms by this afternoon. High resolution models are
showing storm initiation taking place by about 13/2200z over the
southern Bitterroot Valley. The strongest convection looks to form
north of KSMN. Model solutions suggest storms will track from the
southern Bitterroot Valley north-northeast to Glacier Park.
Confidence is strengthening that KMSO will be affected by
thunderstorms from about 13/2300z to 14/0100z. KBTM and KGPI look
to be on the edges of the storm track. Impacts to aviation will
include brief heavy rain that decreases visibility and ceilings,
hail, gusty winds, and lightning. Terrain could become obscured
over the Bitterroot, Sapphire, Rattlesnake, Mission, and Swan
Ranges, as well as the Glacier Park Region. Storms should be out
of the Northern Rockies airspace by 14/0400z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jun 13, 6:50 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
750 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 E SEELEY LAKE         47.17N 113.44W
06/13/2021                   MISSOULA           MT   TRAINED SPOTTER

            REPORTED 60 FOOT PONDEROSA PINE FELL ONTO
            SHOP. 2 FEET IN DIAMETER. SECTION JACK
            FENCES WERE TIPPED OVER.

&&
Local storm report, Jun 13, 7:12 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
812 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 ENE CLEARWATER        47.01N 113.35W
06/13/2021                   MISSOULA           MT   DEPT OF HIGHWAYS

            LARGE TREE DOWN ALONG HIGHWAY 200, 2 MILES
            EAST OF CLEARWATER JUNCTION.

&&
Local storm report, Jun 13, 7:14 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
814 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 NNW CLEARWATER        47.06N 113.40W
06/13/2021                   MISSOULA           MT   DEPT OF HIGHWAYS

            ROCKS AND TREE BLOCKING NORTH BOUND LANE OF
            HIGHWAY 83, 4 MILES NORTH OF HIGHWAY 200.

&&
Local storm report, Jun 13, 7:16 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
816 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 SSE SEELEY LAKE       47.11N 113.43W
06/13/2021                   MISSOULA           MT   DEPT OF HIGHWAYS

            LARGE TREE BLOCKING NORTH BOUND LANE OF
            HIGHWAY 83, 9 MILES NORTH OF HIGHWAY 200.

&&
Local storm report, Jun 13, 7:20 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
820 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     DEBRIS FLOW      SKALKAHO PASS           46.25N 113.77W
06/13/2021                   RAVALLI            MT   DEPT OF HIGHWAYS

            ROCKSLIDE RESULTED FROM HEAVY RAIN FROM A
            THUNDERSTORM NEAR SKALKAHO FALLS BETWEEN
            MILE MARKER 22-23 ON HIGHWAY 38, ALSO KNOWN
            AS SKALKAHO ROAD.

&&
Special weather statement, Jun 13, 7:32 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
732 PM PDT Sun Jun 13 2021

IDZ006-140245-
Southern Clearwater Mountains ID-
732 PM PDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO COUNTY UNTIL
745 PM PDT...

At 732 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lowell, or 26 miles east of Kamiah, moving north
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Idaho
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4612 11542 4613 11554 4632 11555 4629 11528
TIME...MOT...LOC 0232Z 189DEG 19KT 4621 11548

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:07 PM PDTSpecial Weather StatementMSOGranite23 min
Jun 13, 5:13 PM PDTSpecial Weather StatementMSOPowell47 min
Jun 13, 5:33 PM PDTSpecial Weather StatementMSOPowell27 min
Jun 13, 6:12 PM PDTSpecial Weather StatementMSOPowell33 min
Jun 13, 6:21 PM PDTSpecial Weather StatementMSOMissoula39 min
Jun 14, 11:00 AM PDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more36 hr
Jun 13, 7:47 PM PDTSpecial Weather StatementMSOClearwater13 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.